Thunderstorm Wind, Onslow
- When
- May 12, 2:30 PM EST
- Where
- Onslow County, 4.85 mi SW of Haw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.650, -77.610
A tree was blown down across Haws Run Rd.
Isolated severe thunderstorms developed and moved through Onslow County through the Crystal Coast region during the early evening hours, producing some damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Isolated severe thunderstorms developed and moved through Onslow County through the Crystal Coast region during the early evening hours, producing some damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 12, 8:40 AM EST, 5 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
940 AM EDT Sun May 12 2019
.SYNOPSIS...
A cold front will slowly approach from the northwest today and
push offshore Monday. Cool high pressure will build in from the
west through midweek. Continued dry through late week with a
warming trend expected.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 940 AM Sun...Latest sfc analysis shows main low over WV
and SW VA this morning, with attendant warm front draped through
VA and cold front moving through the Appalachians. The cold
front will continue to push slowly eastward today as low lifts
into the Mid-Atlantic region.
Latest radar imagery shows area of strong but weakening
convection moving across southeast NC this morning. Though this
convection is weakening it will make the warm sector messy with
residual debris clouds/precipitation initially limiting heating
and destabilization. However, satellite imagery indicates
breaks in the clouds behind the initial storms over SC
suggesting the atmosphere will be able to recover by mid
afternoon as wind fields strengthen across eastern NC in
response to approaching mid level shortwave. SPC continues to
outlook ENC in a Slight Risk of severe thunderstorms today and
tonight and expect scattered to numerous showers and storms to
develop by mid afternoon. With SB CAPES values in excess of 2000
J/kg and bulk shear around 40 kt the potential for severe
thunderstorms will increase this afternoon and evening, with the
main threats of damaging winds, large hail and locally heavy
rain. Still some uncertainty with respect to timing, but main
severe threat looks to be between 2-11pm. HREF seems to focus
the threat across the northern half of the forecast area, closer
to the front and low, but still not enough confidence to be
that specific. The destabilization today will be key in svr
potential.
WPC also continues to outlook the area in a Marginal Risk for
excessive rainfall. Some guidance show PWATs approaching 2
inches this afternoon. Pockets of locally heavy rainfall likely,
and best chances may again be across the northern portions of
the area. Some locations may pick up 1-2 inches quickly with
higher rain rates. Low level thickness values and cloudy skies
support highs in the low to mid 80s inland and upper 70s to low
80s along the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 315 AM Sun...Severe threat likely to continue for the
first part of this evening, with damaging wind gusts and locally
heavy rainfall the main concerns. Surface low will lift just
north of the area through SE VA and strengthening off the coast.
Still a tough call regarding convective specifics tonight, with
some models keeping precip going much of the night while others
end it pretty quickly after 03z. Think convection will tend to
weaken with loss of heating this evening, as greater instability
shifts offshore. Expect precip to taper off fairly quickly
after 06z tonight, especially with respect to intensity as drier
westerly flow develops. Overnight lows 65-70 degrees.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 345 AM Sun...Other than a couple lingering showers on
Monday, dry and much cooler weather expected through mid week,
then continued dry with a building heatwave expected by late
week and into next weekend.
Monday and Monday night...The strongest storms are expected
out of the region by late Sun night, but the initial cold front
will still be pushing through the area through Mon morning with
the upper trough axis still positioned west over the OH
Valley/Southern Appalachians, which could initiate a couple of
showers and perhaps a thunderstorm. Low level flow turns
westerly in the morning to WNW in the afternoon, and thus dry
air entrainment limiting coverage of convection. Highs still
above climo expected in the upper 70s to mid 80s inland and mid
to upper 70s coast.
Cool and dry air filter in Mon night with overnight lows
dropping back to below climo for a change, in the low/mid 50s
interior, with upper 50s along the beaches.
Tuesday through Wednesday...The drier and cooler airmass with
sfc high building in will bring pleasant temps to the region,
with below climo readings expected. Dewpoints drop into the 40s
this period, and will bring quite cool conditions especially
overnight. Lows expected 45-50 interior, with low/mid 50s on the
coast. Highs both Tue and Wed expected 70-75, with upper 60s
northern OBX.
Thursday...The trend has been drier on Thur, as shortwave
digging southeastward on lee side of longwave trough has no
moisture to work with, thus have removed the small pops that
were in the fcst. A moderating trend in temps expected as flow
begins to become zonal with sfc high pres building in. Temps
expected to rise to near climo, with upr 70s to near 80 interior
to the mid 70s beaches. Lows thur night mid/upr 50s inland to
low 60s beaches.
Friday through Saturday...The warming trend continues in earnest
late week into the weekend. Sprawling sfc high pres slides
offshore by Friday, while hts/thicknesses build to above climo.
By the weekend, large heat dome expected to overspread much of
the eastern half of the CONUS, with low level thicknesses
indicating highs around 90 inland for highs by Saturday, with
low/mid 80s beaches. With the subsidence aloft in place,
thunderstorm chances will be squashed despite the building heat
and humidity.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Short Term /through tonight/...
As of 940 AM Sun...VFR conditions right now, but expect periods
of sub-VFR through the period. Brief period of MVFR conditions
possible early this morning as area of showers likely to push
through the terminals between 9-13z. Otherwise VFR conditions
expected through this evening. Scattered to numerous showers and
storms expected to develop this afternoon and evening, and
could persist through much of the overnight period. Some storms
could become strong to severe with gusty winds. Brief periods of
sub-VFR likely in convection. SW wind gusts 20-25 kt this
afternoon. Guidance shows the potential for widespread low
ceilings developing tonight into Monday morning, possibly IFR.
Long Term /Monday through Thursday/...
As of 345 AM Sun...A few showers or perhaps even a stray storm
possible Monday, though mainly improving conditions to VFR
expected. High pressure builds into the area late Mon through
the rest of the week with pred VFR conditions expected.
&&
.MARINE...
Short Term /through tonight/...
As of 940 AM Sun...Latest obs show SW winds 15-20 kt with gusts
to 25 kt this morning and seas 2-4 ft. Deteriorating conditions
expected today as gradient tightens ahead of an approaching
cold front, with increasing winds and building seas. SCAs
continue for the coastal waters south of Oregon Inlet and the
Pamlico Sound. SW winds will increase to 20-25 kt today with
seas building to 4-6 ft, highest south of Oregon Inlet. A few
gusts to 25 kt will be possible for the northern waters this
afternoon and early evening, but will hold off on SCA at this
time. Gusty SW winds will continue through most of the overnight
with seas building to 4-7 ft south of Oregon Inlet. Scattered
strong to severe storms with strong winds are expected to
develop this afternoon and evening and could impact the waters.
Long Term /Monday through Thursday/...
As of 345 AM Sun...Gusty SW gradient relaxes on Monday with
advancement of cold front, which will push offshore during the
day. Winds will gradually veer from WSW to NW on Monday. Seas
expected to subside as a result, dropping below 6 ft by Monday
afternoon. W/NW winds generally 10-15 kt, occasionally up to
around 20 kt Tue and Wed with seas 2-5 ft, though conditions at
this time expected to remain below SCA. Winds back to S to SW
around 5-15 kt Thu as high pres moves offshore, with good
boating conditions expected as seas subside to 2-3 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 4 PM EDT Monday for AMZ152-154.
Small Craft Advisory from 2 PM this afternoon to 1 PM EDT
Monday for AMZ156-158.
Small Craft Advisory until 5 AM EDT Monday for AMZ135.
&&
SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...CQD
LONG TERM...SK/TL
AVIATION...CQD/TL
MARINE...JME/CQD/TLHazardous Weather Outlook National Weather Service Newport/Morehead City NC 352 AM EDT Sun May 12 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-203-130800- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 352 AM EDT Sun May 12 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible this afternoon and evening ahead of a strong cold front. Damaging wind gusts, large hail and locally heavy rainfall are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-130800- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 352 AM EDT Sun May 12 2019 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Strong to severe thunderstorms will be possible this afternoon and evening ahead of a strong cold front. Damaging wind gusts, large hail and locally heavy rainfall are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Newport/Morehead City NC
950 AM EDT SUN MAY 12 2019
NCZ198-199-121445-
Coastal Onslow-Inland Onslow-
950 AM EDT SUN MAY 12 2019
...A STRONG THUNDERSTORM WILL AFFECT ONSLOW COUNTY...
At 949 AM EDT, a strong thunderstorm was located near Woodside, or 8
miles west of Surf City, moving northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Piney Green,
Camp Lejeune Center, Swansboro, Hubert, Folkstone, Silverdale, Midway
Park, Verona, Dixon, Hammocks Beach, Onslow Beach, Sneads Ferry,
Hammocks Beach State Park, and Holly Ridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3443 7751 3446 7753 3448 7758 3465 7765
3483 7718 3481 7720 3478 7717 3475 7711
3472 7710 3471 7707 3471 7709 3469 7709
3468 7710 3469 7706 3467 7704 3464 7710
3466 7703 3464 7702
TIME...MOT...LOC 1349Z 241DEG 37KT 3446 7770
8Special Weather Statement
National Weather Service Newport/Morehead City NC
313 PM EDT SUN MAY 12 2019
NCZ090-092-195-198-199-122000-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Duplin-
313 PM EDT SUN MAY 12 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTHERN CRAVEN...ONSLOW...SOUTHEASTERN DUPLIN AND WEST CENTRAL
CARTERET COUNTIES...
At 313 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Burgaw to Verona. Movement was east
at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Pumpkin Center,
Piney Green, Half Moon, Camp Lejeune Center, Stella, Swansboro,
Hubert, Cape Carteret, Catherine Lake, Folkstone, Silverdale, Kellum,
Cypress Creek, Midway Park, Verona, Dixon and Belgrade.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3444 7752 3446 7753 3448 7758 3472 7768
3472 7789 3478 7777 3485 7756 3490 7712
3483 7711 3483 7708 3482 7707 3480 7709
3480 7707 3466 7699 3460 7720 3446 7745
TIME...MOT...LOC 1913Z 263DEG 21KT 3455 7800 3465 7746
SGKThe Morehead City radar (KMHX), 68 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
8 thunderstorm wind. Local standard time, as filed.
A tree was blown down across Haws Run Rd.
Numerous trees were blown down near Dawson Cabin Rd. Power lines were blown down as well.
A tree was blown down across William Gurganus Rd.
Power lines were blown down, and a tree was caught on fire.
A 60 mph wind gust was estimated.
A tree was blown down.
There was damage to several trailers within Dutch Treat Mobile home park. At least a few trees were blown down, and several trampolines and outside pieces of furniture were blown away.
Trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818990, 818991, 818992, 818993, 818997, 818994, 818995, 818996.